Category: 

What Are the Signs of a Gabapentin Overdose?

An individual suffering from a gabapentin overdose may experience dizziness.
A gabapentin overdose may cause breathing difficulties.
Many patients will receive intravenous fluids after a gabapentin overdose to treat or prevent dehydration.
Article Details
  • Written By: Marlene Garcia
  • Edited By: Daniel Lindley
  • Last Modified Date: 16 September 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Sharks hunt by sensing electromagnetic fields produced by their prey.  more...

October 24 ,  1929 :  The Black Thursday crash in the US stock market took place.  more...

Signs of a gabapentin overdose vary among patients, depending on age, general health, and dosage used. Overdose might become more likely if the drug is used with alcohol, which might produce dizziness, trouble speaking, and difficulty breathing. Some patients become sleepy after taking too much of the medicine. A gabapentin overdose might also cause double or blurred vision, uncoordinated movements, and diarrhea.

Gabapentin might prevent partial seizures in patients suffering from epilepsy and is typically used with other medication. It could also ease nerve pain in people who suffer a bout of shingles. Some doctors find the drug useful to treat bipolar disorders when other drugs fail to improve patients’ condition. Other uses include migraine headaches and relieving the symptoms of amyotrophic lateral sclerosis, commonly called Lou Gehrig’s disease, a neurological disorder causing weak muscles.

Treatment for a gabapentin overdose might include pumping the patient’s stomach to expel any undigested drug residue. If a doctor believes the drug has entered the patient’s bloodstream, dialysis might be prescribed. Patients commonly receive intravenous fluids after a gabapentin overdose to keep their bodies hydrated. Emergency room personnel usually keep tabs on other symptoms, such as trouble breathing, heart irregularities, and blood pressure.

Ad

Epileptic partial seizures might affect one area of the brain or several regions. Simple partial seizures typically do not result in loss of consciousness. Patients who experience a complex partial seizure usually become unconscious and might exhibit odd movements, such as repeated twitching. Other medical conditions might also provoke seizures, such as stroke, substance abuse, head injuries, and brain tumors.

Side effects of the medication are typically tolerated by most patients. They could include dizziness or sleepiness, which may or may not affect coordination. Some patients develop infections and fever while using this drug, while others experience nausea and vomiting. Rarely, patients might see an increase in appetite leading to weight gain.

In addition to adverse reactions with alcohol, gabapentin might interact with antacids and pain medication, including over-the-counter drugs. People with kidney disorders should alert their doctors about their conditions. It is not recommended for very young children, pregnant women, or nursing mothers. Older children using this medication might become hyperactive and be unable to concentrate.

Patients should not drive while taking this drug until they discover if it affects vision or makes them sleepy. Suicidal thoughts might increase in people using the drug for psychological problems. The drug should not be discontinued abruptly, but tapered off to prevent withdrawal symptoms.

Ad

More from Wisegeek

You might also Like

Discuss this Article

fBoyle
Post 4

@feruze-- The "drunk" metaphor is actually quite right because just like alcohol, gabapentin slows down the processes in the brain. So it's normal for people to be drowsy and act "drunk" and have trouble speaking and walking when they're overdosed on it.

bear78
Post 3

I work in the ER and I saw a guy that was overdosed on this drug come in last week. He wasn't doing too bad actually but just looked drunk. He had slurred speech, said he had vision problems and he couldn't use motor skills very well. His friend was really worried about him though and brought him in to get checked out.

The nurses put him on IV and monitored him for a couple of hours to make sure he was okay and then sent him home.

SarahGen
Post 2

The thing about overdosing is that it can be different for different people. What I mean by that is an amount that doesn't cause any adverse effects for one person might actually be too much for another and cause overdose symptoms.

I had overdose symptoms from gabapentin the first couple of times I took it when it was prescribed to me for pain relief. I didn't take more than I was prescribed but since I had never taken it before, it made me really dizzy and sleepy. After a couple of days though, the overdose symptoms went away even though I didn't adjust the dose at all.

So I think it's important for people to get to know themselves and how their body tends to react to medications. It's always better to start out with a lower dose of medication and work yourself up to the prescribed dose to avoid overdose symptoms. This is just my opinion, I'm not an expert on this subject.

anon247437
Post 1

Can gabapentin be taken with melatonin?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email